Hail, McIntosh
- When
- June 7, 5:30 PM CST to 5:33 PM CST
- Where
- McIntosh County, Ventura
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 46.000, -99.550
A variety of upper level short-wave troughs combined with a surface trough and frontal boundary to produce thunderstorms during the late afternoon, evening, and late night hours. A very unstable and highly sheared atmosphere allowed many of the storms to become severe, with large hail, damaging wind gusts, and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A variety of upper level short-wave troughs combined with a surface trough and frontal boundary to produce thunderstorms during the late afternoon, evening, and late night hours. A very unstable and highly sheared atmosphere allowed many of the storms to become severe, with large hail, damaging wind gusts, and two tornadoes. Some of the wind gusts were very strong with estimated speeds up to 90 mph, causing severe damage to buildings in McIntosh, Dickey, and Morton counties. Tornadoes occurred in McIntosh and Dickey counties. The tornadoes produced no damage to evaluate and so by National Weather Service policy they were both rated EF Unknown. The largest hail reported was the size of tennis balls, which occurred early in the episode over McIntosh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 4:38 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 538 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 528 PM CDT Sun Jun 7 2020 Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh counties until 09Z Monday morning. With the potential for convection to re-develop almost continuously over the southern James River Valley counties tonight, excessive rainfall may become a concern. An 850mb jet is expected to develop this evening over eastern South Dakota and nose into southeast North Dakota. Guidance indicates this jet persisting until around 9Z when it begins to shift off to the east. This will provide continuous convective initiation along the mostly stationary surface trough and convergence zone. With convective mean wind parallel to this initiating boundary and PWat values in the 1.5" to 1.75" range, flash flooding may become an issue as efficient rain producing convection moves over the same areas through the night. UPDATE Issued at 306 PM CDT Sun Jun 7 2020 Update for Tornado Watch issued in Foster, Stutsman, Logan, McIntosh, LaMoure, and Dickey counties until 03Z. && .SHORT TERM...(This evening through Monday) Issued at 205 PM CDT Sun Jun 7 2020 Severe thunderstorms with the potential for all hazards in the southern James River Valley and the potential for large hail and damaging wind gusts further west highlight the short-term forecast period. This afternoon, a deep trough was over the Pacific Northwest states with active southwest flow and embedded shortwaves over the central Rockies through the Northern Plains. The earlier occluded shortwave was continuing northward through central Saskatchewan. Upstream, mid-level vort maxes were evident ejecting through the broad parent trough with lee cyclogenesis and pressure falls detected in western South Dakota and northeast Wyoming. Further east, a somewhat diffuse pressure trough axis was extended from western Nebraska into east-central North Dakota. A pseudo- cold front was placed further west, extending from southeast Saskatchewan through southwest North Dakota. As mid-level ascent continues through this afternoon (evident by thin cirrus streaming over the Northern Plains on visible satellite imagery), increased convergence along both the pre- frontal trough and the frontal boundary further west should be the impetus for convective initiation late this afternoon. In southeast North Dakota, convection should develop along the prefrontal trough in an environment of surface dew points in the 65-70 F range under steep mid-level lapse rates of at least 7 C/km. With strong mid-level flow, EBWD of 40-50 kts will contribute to create an environment conducive to supercells capable of large hail and damaging wind gusts. The tornado potential is somewhat more uncertain given the mostly unidirectional flow in the lower levels and the likely mixing of what was a shallow low level moisture profile on the 12Z ABR raob. The tornadic (and overall severe) potential will depend on the persistence of initially discrete cells with the likely rapid initiation along the boundary. For the forecast area, the overlap of greater effective SRH and LCL's for tornado potential will be centered on LaMoure/Dickey counties with less certainty immediately west and north. The additional threat will be heavy rainfall with precipitable water in our southeast around or greater than 1.50". The non-zero potential for training, and thus a flash flood threat, exists if the intimating boundary lingers over the JMV through the evening. Though confidence in this isn't exactly high, this will need to be watched closely as the event goes on. Further west, more isolated convection should develop along the currently stalled frontal boundary later this afternoon and move through southwest North Dakota. Though weaker mid-level lapse rates and more dry boundary layer moisture profiles will be present, strong deep layer shear will provide a severe environment capable of large hail and damaging wind gusts. Convection continues into early Monday morning, though severe potential will decrease around or after midnight as the atmosphere stabilizes and convection mostly shifts off to the north/east. Scattered showers may persist through Monday in the west as cyclonic flow circulates overhead. Weak lapse rates should keep the lightning potential lower. With a cold front trekking across the state, temperatures will be cooler, especially in the west. Highs in the mid 60s west to mid 80s in the southern James River Valley are expected. The frontal boundary which will be present in the far eastern Dakotas should kick off convection again Monday afternoon, but well east of the forecast area. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun Jun 7 2020 Closed upper level low lingers over south central Canada Tuesday and Wednesday, along with a mid level trough slow to push east across the Great Plains. These features will maintain a chance for showers or thunderstorms for the middle of the week, along with cooler temperatures. Upper level ridge and surface high pressure then build into the region later in the week, bringing dry weather and a warming trend. This continues into the following weekend as the ridge continues east into the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun Jun 7 2020 An area of SCT to at times BKN CU field over northwestern North Dakota early this afternoon. Will include in the 18Z KXWA TAF forecast for a few hours. Otherwise expect VFR conditions through 21Z this afternoon. After 21Z, will see increasing chances for thunderstorms at all terminals through 06-12Z, with showers and storms possibly lingering at KXWA through Monday morning. Heavier thunderstorms may bring strong winds, hail, and low visibility in heavy rainfall to impacted terminals, especially at KJMS and possibly at KBIS/KDIK. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051. && UPDATE...AE SHORT TERM...AE LONG TERM...NH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 243 PM CDT Sun Jun 7 2020 NDZ001-002-009-081945- Divide-Burke-Williams- 243 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-017>023-031>036-040>046-081945- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- 243 PM CDT Sun Jun 7 2020 /143 PM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota late this afternoon and evening. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ025-037-047-048-050-051-081945- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 243 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected across the southern James River Valley late this afternoon and evening. The main hazards will be a few tornadoes, destructive hail up to baseball size, and destructive wind gusts up to 80 mph. Very heavy rainfall is also likely with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
13 hail, 12 thunderstorm wind, 2 tornado. Local standard time, as filed.
The tornado touched down in a field just west-northwest of Ashley. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
Six structures on a farmstead were either damaged or destroyed by severe thunderstorm winds. The structures were mainly pole barns, but one was a cinder block silo which may have been stuck by other debris. The debris was spread for one-quarter mile to the northeast.
The tornado touched down in a field west-northwest of Merricourt, in the northwest corner of Dickey County. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
A power line blew down onto the road.
A 130 foot by 300 foot pole barn structure sustained substantial damage from straight line winds. Almost all of the roofing structure collapsed, along with portions of the walls. The debris was spread to the north of the structure.
Law enforcement estimated thunderstorm wind gusts of 60 mph.
Multiple trees and at least one power pole blew down in the city of Ellendale.
Law enforcement estimated thunderstorm wind gusts of 60 mph.
A home sustained substantial damage due to straight line winds. Approximately one-half of the roofing on the west side of the home blew off, with much of the remaining metal roof covering on the west side also being blown off. An attached permanent front porch awning on the west side, a wheel barrow, and multiple children's toys were also blown away. The debris blew towards the east-northeast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887752, 887753, 887754, 887761, 887762, 887751, 887756, 887765, 887766, 887767, 887768, 887769, 887770, 887780, 887771, 887763, 887774, 887764, 887783, 887775, 887772, 887781, 887773, 887776, 887777, 887782, 887778.